Maryland, 2020

Damaging Winds in Maryland, May 29, 2020

May 29, 2020 · NWS LWX · 4 events in 1 county or zone

Thunderstorms formed along a pre-frontal trough in the I-81 corridor as a shortwave disturbance embedded within a larger scale trough tracked northeastward from WV to PA. An environment characterized by 1500-2500 J/kg and 30-50 knots of 0-6 km shear enabled these storms to turn severe, leading to damaging wind gusts in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms formed along a pre-frontal trough in the I-81 corridor as a shortwave disturbance embedded within a larger scale trough tracked northeastward from WV to PA. An environment characterized by 1500-2500 J/kg and 30-50 knots of 0-6 km shear enabled these storms to turn severe, leading to damaging wind gusts in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 9:32 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 29, 9:32 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1032 AM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will approach from the west today and push through
the area by early Saturday. High pressure will build over the
area early next week. A frontal system will move into the area
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current thinking is still aligned well with previous forecast
discussion. Confidence is low with respect to the areal
coverage of storms this afternoon and evening, but the
environment in place is certainly supportive of storms that do
form turning severe. Two main features of interest are a
shortwave currently situated over TN/KY, and a low-level
pressure trough which is expected to form near the I-81
corridor. Showers are evident currently (as of 10 AM) across
much of southern WV/SW VA within the zone of ascent ahead of
that shortwave. Think the highest chance for convective
initiation (and the resultant chance for storms) will be near
the I-81 corridor in WV/western MD, where the shortwave skirting
by to the west could apply some enhanced forcing for ascent in
addition to forcing for ascent at low levels provided by
convergence along the surface trough. CAMs are consistently
highlighting this area (roughly MRB to HGR) as well, which makes
sense given the features described above. 12z IAD sounding
shows a bit of a capping inversion near 900 mb. This weak
capping inversion may serve to limit the development of
convection to the east of the pressure trough through much of
the day. If storms were to progress into the metro areas, it
most likely wouldn't be until the late afternoon or evening.

Previous discussion...
Southern trough over the Tennessee Valley will become absorbed
in northern trough today approaching the Great Lakes. Low
pressure over Canada will send a trailing cold front across the
Ohio Valley, although it likely won't reach the local area until
after dark. So the best large scale forcing features will
generally avoid the area through the day, although there will be
gradual height falls ahead of the larger scale trough, and
perhaps a weak surface trough near I-81. Another feature to
watch will be a vort max that will cross eastern NC into
southeast Virginia.

Overall, after low clouds lift by late morning, most of the time
through midday should be relatively dry. Once convective
temperatures are reached early this afternoon, should see
convection develop over the terrain and pressure trough/closer
to the better forcing. Still looks like areas farther east will
have a small stable layer which will prevent convective
development until activity from the west arrives. Coverage is
still a little uncertain, so haven't gone too high with PoPs,
though generally expect better coverage across the northern
third of the area. Expect convection to wane and/or exit this
evening, though a few showers may persist as the cold front
arrives from the west.

Moderate to strong shear and moderate instability will result
in a risk of severe thunderstorms. The best parameter space
overlap looks to be in the northern Shenandoah Valley and
surrounding areas, and CAMs do seem to focus on this area for
the most robust development. However, a risk exists across the
entire forecast area. Supercells are possible, though clusters
may be the more dominant mode with nearly unidirectional flow.
Damaging winds will be the primary threat, though the strongest
storms/supercells could produce severe hail. Low level wind
fields aren't impressive, so the tornado threat is low, but
suppose one can't be ruled out if a briefly favorable mesoscale
environment develops, especially as the low level jet
strengthens early this evening. Storms should be progressive
overall, and the airmass isn't quite as soupy as recent days, so
the overall flood threat should be low. However, earlier in the
afternoon, there could be some brief training, and the HREF
continues to peg the northern Shenandoah Valley in a QPF
bullseye, so will keep an isolated flood threat in the HWO.

Very warm and muggy conditions are expected today with
temperatures well into the 80s. Cooler air won't be arriving too
quickly tonight, so still a bit muggy in the 60s to around 70.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Some guidance still hangs the cold front up around central
Virginia to southern Maryland on Saturday. Most guidance
initiates new convection just south of the CWA, but have kept
low chance PoPs from Charlottesville to Fredericksburg to St.
Marys. Otherwise, skies will be clearing with slightly cooler
(upper 70s lower 80s) and less humid conditions.

The very dry air arrives on northwest winds Saturday night as
strong surface high pressure dives into the Ohio Valley, and
will stick around through Sunday. Expect below normal
temperatures with low humidity.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The pattern in the long term will be pretty stagnant in the upper
levels, with an upper low remaining centered over Quebec and an
upper ridge centered over the central U.S. The region will remain
under the influence of northwesterly flow aloft as a result. Several
shortwaves moving around the periphery of the upper low over Quebec
will move across the region by mid-week into the later part of the
week.

Monday will remain dry and cooler than average, as surface pressure
sits overhead. Expect highs only in the low 70s. High pressure will
then begin to slide offshore into Tuesday, which will result in an
increase in temperatures and moisture across the region. The
increased warmth and moisture, paired with a weak shortwave moving
in form the northwest, will lead to a slight chance for some showers
Tuesday afternoon/evening.

Better chances for showers and storms Wednesday and Thursday, with a
couple of stronger shortwaves moving across the area. Exact timing
is tough to pin point at this point, but much of Wednesday and
Thursday will see chances for precipitation. Temps will reach the
low to mid 80s both days.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Still mainly MVFR conditions at the terminals this morning,
although CHO has dropped to IFR. Clouds should lift later this
morning, and there should be a fair amount of dry time today. By
this afternoon, MRB will have the highest chance of seeing
thunderstorms, some of which will be severe, but there will be a
threat of storms at all terminals, though perhaps not until
early evening at the hubs. Storm threat winds down by late
evening, then VFR conditions for the remainder of the weekend.

VFR conditions expected Monday and Tuesday. A few showers possible
Tuesday afternoon/evening, but will be isolated and likely won't
lead to any restrictions. Winds out of the NW on Monday could gust
up to 15 knots or so. Winds gradually turn out of the south by
Tuesday afternoon/evening as high pressure slides offshore.

&&

.MARINE...
Expect southerly winds to reach marginal SCA levels by this
afternoon into early evening, so an advisory will be in effect
for all waters. Some thunderstorms may also arrive by late
afternoon and evening which could require Special Marine
Warnings. A cold front will cross late tonight and shift winds
to the northwest, although it doesn't appear SCA will be
possible until late Saturday night into Sunday.

No marine hazards are expected on Monday or Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
     this evening for ANZ530>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/KJP
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL/KJP
MARINE...ADS/CJL
Hazardous weather outlook, May 29, 4:25 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Fri May 29 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible from late
afternoon into this evening. Damaging winds will be the primary
threat, and there could be a few instances of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible this afternoon
into this evening. Damaging winds and large hail will be the
primary threats. An isolated instance of flooding is also possible
due to locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 29, 1:25 PM EST
Where
Washington County, 1.14 mi NE of Edgemont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.692, -77.535

A tree was blown down on Edgemont Road.

Thunderstorm Wind, Washington

When
May 29, 1:29 PM EST
Where
Washington County, 1.2 mi W of Mt Briar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.450, -77.702

Wires were blown down on Porterstown Road.

Thunderstorm Wind, Washington

When
May 29, 1:33 PM EST
Where
Washington County, 1.72 mi ENE of Antietam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.432, -77.722

A tree blew down bringing down wires on Mills Road.

Thunderstorm Wind, Washington

When
May 29, 1:55 PM EST
Where
Washington County, 0.54 mi NW of Sandy Hook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.335, -77.727

A tree was blown down on Sandy Hook Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893703, 893705, 893707, 893708.